Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 98, NWS San Angelo, TX

May 17, 2021Fisher County, Nolan County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 17, 2021, 5:59 PM CDT for Fisher County, Nolan County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 5:59 PM CDT (22:59 UTC)
Expired
May 17, 2021, 7:00 PM CDT
In force
61 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
50.0 mph

Counties Fisher County, TX, Nolan County, TX

The radar

The Dyess AFB radar (KDYX), 120 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 4:44 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1892 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

988 
WUUS54 KSJT 172259
SVRSJT
TXC151-353-180000-
/O.NEW.KSJT.SV.W.0098.210517T2259Z-210518T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
559 PM CDT Mon May 17 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Nolan County in west central Texas...
  Southwestern Fisher County in west central Texas...

* Until 700 PM CDT.

* At 558 PM CDT, a severe thunderstorm was located over Wastella,
  moving northeast at 20 mph.

  HAZARD...Two inch hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Sweetwater around 630 PM CDT.

Other locations impacted by this severe thunderstorm include Gannon,
Busby, Capitola, I-20 Near The Nolan-Mitchell County Line and Us-
84 Near The Nolan-Fisher County Line.

This includes Interstate 20 between Mile Markers 229 and 254.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for west central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3239 10066 3264 10066 3273 10045 3249 10024
      3241 10052
TIME...MOT...LOC 2258Z 221DEG 16KT 3248 10061 

HAIL...2.00IN
WIND...<50MPH
 
$$

KB
1 follow-up statement
950 
WWUS54 KSJT 172321
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
621 PM CDT Mon May 17 2021

TXC151-353-180000-
/O.CON.KSJT.SV.W.0098.000000T0000Z-210518T0000Z/
Nolan TX-Fisher TX-
621 PM CDT Mon May 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN NOLAN AND SOUTHWESTERN FISHER COUNTIES...

At 620 PM CDT, a severe thunderstorm was located near Gannon, or near
Roscoe, moving east at 20 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Sweetwater around 640 PM CDT.

Other locations impacted by this severe thunderstorm include Gannon,
Busby, Capitola, I-20 Near The Nolan-Mitchell County Line and Us-
84 Near The Nolan-Fisher County Line.

This includes Interstate 20 between Mile Markers 229 and 254.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for west central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3239 10066 3261 10066 3270 10045 3249 10024
      3241 10052
TIME...MOT...LOC 2320Z 250DEG 17KT 3250 10049 

HAIL...1.50IN
WIND...<50MPH
 
$$

KB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:15 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 17, 3:15 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
315 PM CDT Mon May 17 2021

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 314 PM CDT Mon May 17 2021

Significant severe weather is possible late this afternoon/evening
and tonight, and will have a threat for flash flooding.

An upper level low over Arizona/New Mexico will move into northern
New Mexico tonight. Outflow boundary from convection this morning
extends from south of Kerrville to western Crockett County, and then
north-northwest into West Texas. A dryline near the New Mexico/Texas
border will mix east into far west Texas this afternoon, and a warm
front will lift north through the northern Big Country. With the
approach of the aforementioned upper low, thunderstorm development
is expected in West Texas by mid-to-late afternoon. Some possibility
also exists for thunderstorms to develop in the area between Fort
Stockton and Ozona. Storms will move/develop east into our area
during the evening. With strong instability and strengthening
vertical shear with the approach of the upper low and trough from
the west, severe storms are possible with a threat for all severe
weather hazards. Hi-res models indicate storm organization/
consolidation into a MCS (mesoscale convective system) in our
forecast area by late this evening. Most probable location is over
some of the northern and central parts of our area, with an east-
southeast movement during the night. The main severe weather threat
should become damaging winds with the leading outflow of the MCS.
Could have intense rainfall rates with this MCS.

Some hi-res models also indicate additional development of
thunderstorms and expansion in coverage across our area, going into
the overnight hours, as large scale ascent increases with the
approaching upper low and trough in New Mexico. Gusty winds and very
heavy rain could accompany this convective activity. With the
potential for excessive rainfall, we have issued a Flash Flood Watch
(from 7 PM CDT this evening to 10 AM CDT Tuesday) for all of the Big
Country, and extending south across our eastern counties. The
western extent of this watch is Coleman, Mcculloch, and Mason
Counties. The watch area is where our highest confidence for heavy
rainfall is, and is where heavy rainfall occurred overnight and this
morning. Will monitor convective trends this evening for possible
need to expand the watch to the west.

Tuesday, with the upper low forecast to be over northeastern New
Mexico with a trough extending south across eastern New Mexico, will
have a potential for redevelopment of showers and thunderstorms in
our area. Will have a potential for strong to severe storms,
primarily over our Heartland and Northwest Hill Country counties.
Heavy rainfall will also be possible, given the moist airmass.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 314 PM CDT Mon May 17 2021

Some chance for showers and thunderstorms will continue through the
rest of the work week with the rain chances for mainly our eastern
counties. The upper trough will weaken and gradually shift east
across Texas. Depending on how an upper low and trough evolves/
progresses across the western CONUS, may have increased thunderstorm
chances next weekend if embedded disturbances enter our area out
ahead of it. A fairly consistent pattern is indicated with daily
temperatures. Highs are expected to be mostly in the upper 70s to
lower 80s, with lows mostly in the lower to mid 60s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Mon May 17 2021

Mostly clear to partly cloudy skies and VFR conditions are
expected at our TAF sites this afternoon. Thunderstorms are
expected to develop this evening and increase in coverage
overnight. Have some uncertainties with the timing and placement,
but looks like KABI and KSJT have the highest chance of being
affected. With an increased potential for severe weather, will
have a potential for large hail and strong, gusty winds.
Reductions in visibilities and ceilings is also possible in
heavy rain accompanying the convection. Will monitor radar
and short-range model trends and update TAFs as needed to
add additional details on timing and expected effects. Should see
improving conditions Tuesday morning as the convection moves out
of the area. Generally southeast winds early this afternoon will
veer to the south. Outside of convective outflows, winds will
remain generally from the south overnight and Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 63  78  64  83 /  70  70  20  50
San Angelo 	 66  84  63  86 /  70  60  20  40
Junction 	 66  82  66  81 /  60  70  30  60
Brownwood 	 64  78  64  79 /  80  90  40  60
Sweetwater 	 61  79  62  83 /  70  60  10  30
Ozona      	 67  87  65  85 /  70  40  20  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Tuesday
morning for Brown-Callahan-Coleman-Fisher-Haskell-Jones-Mason-
McCulloch-Nolan-San Saba-Shackelford-Taylor-Throckmorton.

&&

SHORT TERM...19
LONG TERM....19
AVIATION...19
Hazardous weather outlook, May 17, 2:26 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
226 PM CDT Mon May 17 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-181930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
226 PM CDT Mon May 17 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible across a large portion of West
Central Texas this afternoon and tonight. Very large hail larger
than golf ball size is the primary threat. However, damaging winds
and isolated tornadoes are also possible. The highest risk area
is across the northwest Concho Valley and the Big Country, along
and north of Sterling City to Abilene line.

In addition to the severe storm threat, there is a potential for
heavy rainfall. With several rounds of storms possible, the
rainfall may be heavy enough to cause flash flooding of low lying
and flood prone areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat of strong to severe storms and and heavy rainfall will
continue across much of West Central Texas into Wednesday. After
a brief lull on Thursday, more storms will return for the upcoming
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be requested this afternoon and
tonight across a large portion of west central Texas.

In the hours before

Local storm report, May 17, 2:46 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
246 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     TSTM WND DMG     1 NNE COLEMAN           31.83N 99.42W
05/17/2021                   COLEMAN            TX   BROADCAST MEDIA

            LARGE TREE LIMBS AND POWER LINES BLOWN
            DOWNED BY DAMAGING THUNDERSTORM WINDS ACROSS
            THE CENTRAL AND SOUTH CENTRAL PART OF
            COLEMAN.

&&
Local storm report, May 17, 3:22 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
322 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     TSTM WND DMG     O'BRIEN                 33.38N 99.84W
05/16/2021                   HASKELL            TX   LAW ENFORCEMENT

            DAMAGING THUNDERSTORM WINDS DAMAGED AN
            OUTBUILDING AND BLEW DOWN A GRAIN HOUSE ON
            THE SOUTH SIDE OF O BRIEN NEAR HIGHWAY 6.

&&
Special weather statement, May 17, 5:47 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service San Angelo TX
547 PM CDT Mon May 17 2021

TXZ049-054-172330-
Fisher TX-Nolan TX-
547 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NOLAN AND
SOUTHWESTERN FISHER COUNTIES UNTIL 630 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wastella, or near Roscoe, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Roscoe, Roby, Wastella, Hobbs, Gannon, Busby, Capitola, I-
20 Near The Nolan-Mitchell County Line, Us-84 Near The Nolan-
Fisher County Line and Us-180 Near The Fisher-Scurry County Line.

A Tornado Watch remains in effect until 1100 PM CDT for west central
Texas.

LAT...LON 3278 10027 3235 10053 3240 10066 3289 10066
TIME...MOT...LOC 2246Z 200DEG 24KT 3249 10063

KB

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:58 PM CDTSpecial Weather StatementSJTSterling17 min
May 16, 8:33 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan42 min
May 16, 9:12 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTFisher48 min
May 16, 9:16 PM CDTSevere Thunderstorm WarningSJTFisher, Jones44 min
May 16, 10:03 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford42 min
May 16, 10:29 PM CDTSevere Thunderstorm WarningSJTHaskell36 min
May 16, 10:46 PM CDTTornado WarningSJTHaskell, Jones44 min
May 17, 2:02 AM CDTSevere Thunderstorm WarningSJTFisher45 min
May 17, 2:38 AM CDTSpecial Weather StatementSJTShackelford52 min
May 17, 4:34 AM CDTSpecial Weather StatementSJTCallahan41 min
May 17, 6:28 AM CDTSpecial Weather StatementSJTRunnels47 min
May 17, 7:01 AM CDTAreal Flood AdvisorySJTRunnels119 min
May 17, 7:19 AM CDTAreal Flood AdvisorySJTCallahan, Jones, Shackelford, Taylor116 min
May 17, 8:22 AM CDTAreal Flood AdvisorySJTBrown, Callahan, Coleman, Runnels113 min
May 17, 8:30 AM CDTSpecial Weather StatementSJTColeman45 min
May 17, 9:37 AM CDTAreal Flood AdvisorySJTBrown, Coleman, McCulloch, San Saba113 min
May 17, 10:17 AM CDTSpecial Weather StatementSJTSan Saba43 min
May 17, 10:22 AM CDTSpecial Weather StatementSJTSan Saba53 min
May 17, 10:50 AM CDTAreal Flood AdvisorySJTSan Saba115 min
May 17, 1:50 PM CDTFlash Flood WatchSJTBrown, Callahan, Coke, Coleman, Concho, Fisher and 16 more20 hr
May 17, 5:47 PM CDTSpecial Weather StatementSJTFisher43 min
May 17, 6:12 PM CDTSevere Thunderstorm WarningSJTSterling33 min
May 17, 6:23 PM CDTSevere Thunderstorm WarningSJTHaskell52 min
May 17, 6:45 PM CDTTornado WarningSJTHaskell30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.